Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Melbourne, FL

September 2, 2016Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 2, 2016, 5:36 AM EDT for Orange County, Osceola County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 5:36 AM EDT (09:36 UTC)
Expired
Sep 2, 2016, 6:00 AM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS52 KMLB 020936
SVRMLB
FLC095-097-021000-
/O.NEW.KMLB.SV.W.0069.160902T0936Z-160902T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
536 AM EDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA...
  NORTHWESTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 600 AM EDT

* AT 535 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FOUR
  CORNERS...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FOUR CORNERS...CELEBREATION...ORLANDO...KISSIMMEE...BAY LAKE...
  BUENA VENTURA LAKES AND INTERCESSION CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2845 8137 2825 8125 2822 8153 2826 8156
      2826 8166 2837 8166
TIME...MOT...LOC 0935Z 250DEG 50KT 2831 8163 

HAIL...<.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:10 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 2, 4:10 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
410 AM EDT FRI SEP 2 2016

.DISCUSSION...

...High Rain Chances Orlando/Canaveral North Today With Gusty
Winds Too...
...Tropical Storm Warning in Effect for Coastal Waters of Volusia
County...

Today...
Hermine will be just north of the Georgia/Florida line at 12z and
accelerating to the northeast. A high moisture band will trail
back into the local area with the greatest amounts over the north
half, where the GFS still shows strong 925mb winds of 40-45 knots.

A band of convection will be ongoing with strong wind gusts possible
starting off the morning across north/central sections. Low-mid
level flow will veer to the southwest during the afternoon and be
nearly parallel to the convective band, so with some diurnal
instability enhancement, training echoes may set up a heavy rain
threat as convection back builds with time. However, the GFS does
not generate very much precip across east central Florida, and
the HRRR concentrates precip in the weakening convective band with
very little afternoon convection. The ECMWF keeps the higher
amounts near the west coast, which is often the case with this
kind of setup. Therefore, once the morning rainband diminishes,
east central Florida may be stabilized/clouded over during the
afternoon so excessive rainfall chances look low.

Will continue likely PoPs across the north. MOS PoPs in far
southeast sections are very low, around 10 percent as peripheral
subsidence associated with Hermine is already affecting that area.
Will still have a slight chance for showers/storms there.

Some sites were already gusting over 30 mph in the north early this
morning and with low level wind fields forecast quite strong into
afternoon, have expanded the wind advisory to include Orange,
Seminole, north Brevard and all of Lake county.

Tonight...
With the high moisture band lingering over central
Florida, will keep chance PoPs across the north and slight chance
in central sections, which is close to the GFS MOS values.

Sat-Sun...
Hermine will continue to pull away from FL toward the Mid-
Atlantic Seaboard by Sat morn to offshore of the DelMarVa
peninsula by Sun morn. A band of tropical moisture and weak sfc
trough will remain in its wake and stretch across the north half
of the FL peninsula while the Atlantic ridge axis endeavors to re-
emerge across south FL. These synoptic features will team to
promote local southwest winds Sat, except for southerly winds
along the Space and Treasure Coasts during the afternoon. A
distribution of rainfall chances will show a north to south
gradient 50-60 percent north of a XMR-TBW line and 30-40 percent
south with a chance for heavy rain. For Sun, developing
southeasterlies will overtake the flow pattern while the lingering
moisture ribbon modulates the rain chances similar to Sat. Max
Temps U80s/L90s with Min Temps in the M70s.

Mon-Thu...
GFS/ECMWF Models in general agreement to have Hermine loiter
offshore of the NJ coast much of the week. With the system well
away from FL, deep layer moisture will begin to gradually thin
along with an entrenching onshore low level wind flow. POPs near
climo to start the period dialing back to below climo by later in
the period. The onshore flow will tend to bring a bit of an inland
skew, but dependency resides with the extent of atmospheric
drying. Max Temps U80s/L90s and Min Temps M70s.

&&

.AVIATION...
Band of numerous SHRA and isolated TSRA will move across the
northern terminals through the morning.   Widespread MVFR conditions
with occasional IFR will occur at most of the terminals from KISM-
KMCO-KTIX northward.  Gusty winds to around 30 knots will also
occur outside convection and be locally higher in squalls. It
will be breezy south of there too but peak gusts should be closer
to 25 knots.

&&

.MARINE...
Today-Tonight...Strong south/southwest winds behind departing
Hermine will produce hazardous boating conditions, but winds will
slowly diminish during the afternoon and evening. Will maintain
the Tropical Storm Warning for the the far north and Small Craft
Advisory for the rest of the waters, but adjustments to the end
times may be necessary in later updates. The less then favorable
boating conditions will be accompanied by scattered to numerous
offshore moving squalls and isolated storms, especially from the
Cape northward.

Holiday Weekend...With Hermine pulling well away from the area,
boating conditions will be allowed to further improve over much of
the weekend with seas diminishing to 2-3 feet during Sat into Sun,
but up to 4 feet well offshore Mon. A weak sfc trough over north
FL Sat will give way to the emerging ridge axis Sun and Mon as
onshore flow sets up. Winds S-SW Sat becoming S-SE 10 knots or
less Sun and Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  76  89  74 /  70  40  60  30
MCO  85  76  89  75 /  60  30  60  20
MLB  91  77  90  75 /  40  20  50  30
VRB  91  76  90  75 /  30  10  40  30
LEE  84  76  87  75 /  70  40  60  20
SFB  87  76  89  75 /  60  40  60  20
ORL  86  76  89  75 /  60  30  60  20
FPR  91  75  90  74 /  30  10  40  30

&&

.MLB Watches/Warnings/Advisories...
FL...Wind Advisory until 4 PM EDT this afternoon for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Seminole-Southern Lake County.

AM...Tropical Storm Warning for Flagler Beach to Volusia-Brevard
     County Line 0-20 nm-Flagler Beach to Volusia-Brevard County
     Line 20-60 nm.

     Small Craft Advisory for winds until 4 PM EDT this afternoon for
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Lascody/Sharp/Volkmer/Combs
Hazardous weather outlook, Sep 2, 5:00 AM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT FRI SEP 2 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
500 AM EDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH
TROPICAL STORM HERMINE WILL MOVE ACROSS AREAS FROM ABOUT KISSIMMEE
AND CAPE CANAVERAL NORTHWARD THIS MORNING. BRIEF TORRENTIAL
DOWNPOURS AND GUSTY WINDS TO 45 MPH WILL OCCUR WITH A FEW OF THE
SQUALLS. THE BAND IS THEN FORECAST TO GRADUALLY WEAKEN ACROSS THE
CENTRAL PENINSULA TOWARDS MIDDAY, AS HERMINE PULLS FARTHER AWAY.
HIGH MOISTURE WILL REMAIN OVER THE AREA THROUGH AFTERNOON AND
NORMALLY WE WOULD EXPECT ADDITIONAL STORMS TO FORM. BUT EXTENSIVE
CLOUDINESS MAY LIMIT THESE CHANCES.

.FLOOD IMPACT...
HIGH MOISTURE OVER THE AREA BEHIND DEPARTING TROPICAL STORM
HERMINE WILL BRING A SLIGHT CHANCE FOR HEAVY RAINFALL, ESPECIALLY
NORTHWARD FROM ABOUT KISSIMMEE TO CAPE CANAVERAL. AMOUNTS UP TO 2
INCHES ARE POSSIBLE, WHICH WOULD CAUSE PONDING WATER PROBLEMS ON
ROADWAYS AND OTHER POORLY DRAINED AREAS.

.HIGH WIND IMPACT...
SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH
WILL OCCUR NORTHWARD FROM ABOUT KISSIMMEE TO CAPE CANAVERAL. A
WIND ADVISORY IS IN EFFECT FOR THESE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
AN OUTER RAINBAND OF TROPICAL STORM HERMINE WILL AFFECT AREAS
NORTH OF ABOUT KISSIMMEE TO CAPE CANAVERAL INTO EARLY AFTERNOON.
GUSTS 40 TO 45 MPH ARE POSSIBLE IN SQUALLS.

.WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS 20 TO 25 KNOTS AND GUSTY WILL PRODUCE
HAZARDOUS BOATING CONDITIONS OVER THE WATERS. FREQUENT GUSTS OF 35
TO 40 KNOTS ARE EXPECTED NORTH OF CAPE CANAVERAL, WHERE A TROPICAL
STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A GREATER THAN NORMAL CHANCE FOR LIGHTNING STORMS WILL CONTINUE INTO
THE WEEKEND, THEN COVERAGE WILL BE LOWER DURING THE EARLY TO MID
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Sep 2, 4:39 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 AM EDT FRI SEP 2 2016

FLZ041-044-045-141-144-020930-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-
SOUTHERN LAKE COUNTY FL-ORANGE FL-COASTAL VOLUSIA COUNTY FL-
439 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 530 AM EDT...

AT 434 AM EDT...DOPPLER RADAR WAS TRACKING SHOWERS AND THUNDERSTORMS
MOVING NORTHEAST AT 50 MPH INTO LAKE COUNTY AND NORTHWEST VOLUSIA
COUNTY FROM THE WEST.

WIND GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE WITH THE HEAVIER SHOWERS
AND ISOLATED LIGHTNING STORMS.

LOCATIONS IMPACTED INCLUDE...
GROVELAND...LEESBURG...EUSTIS...PAISLEY...DELAND AND PIERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2896 8195 2896 8166 2928 8164 2932 8168
      2940 8142 2926 8142 2927 8115 2887 8137
      2883 8142 2879 8141 2835 8165 2835 8179
      2836 8179 2835 8196
TIME...MOT...LOC 0834Z 237DEG 43KT 2871 8196

15
Local storm report, Sep 2, 5:06 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
506 AM EDT FRI SEP 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     TSTM WND GST     LEESBURG AIRPORT        28.82N 81.81W
09/01/2016  M44 MPH          LAKE               FL   ASOS

            LEESBURG AIRPORT ASOS MEASURED A WIND GUST OF 44 MPH/38
            KTS FROM THE WSW.

&&

JC
Special weather statement, Sep 2, 5:30 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT FRI SEP 2 2016

FLZ041-044>046-053-141-144-021030-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-OSCEOLA FL-
SOUTHERN LAKE COUNTY FL-ORANGE FL-COASTAL VOLUSIA COUNTY FL-
SEMINOLE FL-
530 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...LAKE...SEMINOLE...
NORTHERN OSCEOLA AND VOLUSIA COUNTIES UNTIL 630 AM EDT...

AT 527 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FOUR CORNERS...MOVING NORTHEAST AT 55 MPH. ADDITIONAL HEAVIER
SHOWERS AND THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS TO 40 TO
50 MPH AS THEY TRACK NORTHEAST FROM LAKE AND NORTHWEST OSCEOLA
COUNTIES.

WIND GUSTS UP TO 45 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
THE ORLANDO ATTRACTIONS AREA...ORLANDO...KISSIMMEE...
SANFORD...DELTONA... AND DAYTONA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2892 8084 2879 8097 2817 8103 2794 8134
      2805 8146 2805 8145 2801 8138 2808 8135
      2814 8152 2835 8166 2835 8196 2854 8195
      2893 8178 2896 8166 2932 8168 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8107
TIME...MOT...LOC 0927Z 230DEG 62KT 2839 8168

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:09 PM EDTSpecial Weather StatementMLBLake66 min
Sep 1, 8:28 PM EDTTornado WarningMLBLake32 min
Sep 1, 8:34 PM EDTTornado WarningMLBLake, Orange26 min
Sep 1, 9:02 PM EDTTornado WarningMLBOrange, Seminole28 min
Sep 1, 9:05 PM EDTSpecial Weather StatementMLBOrange55 min
Sep 2, 4:39 AM EDTSpecial Weather StatementMLBLake51 min
Sep 2, 5:30 AM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia60 min
Sep 2, 6:32 AM EDTSpecial Weather StatementMLBLake43 min
Sep 2, 7:39 AM EDTSpecial Marine WarningMLB3 hr
Sep 2, 7:44 AM EDTSpecial Weather StatementMLBOrange46 min
Sep 2, 7:47 AM EDTLake Wind AdvisoryMLBOkeechobee, Osceola8 hr
Sep 2, 9:33 AM EDTSpecial Weather StatementMLBBrevard, Osceola57 min
Sep 2, 10:23 AM EDTSpecial Marine WarningMLB3 hr
Sep 2, 10:27 AM EDTSpecial Weather StatementMLBBrevard, Indian River, Okeechobee, Saint Lucie63 min
Sep 2, 4:18 PM EDTSpecial Weather StatementMLBSeminole42 min
Sep 2, 5:56 PM EDTSpecial Weather StatementMLBFlagler34 min
Sep 2, 6:33 PM EDTSpecial Weather StatementMLBVolusia27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.